Serotonergic syndrome and medication

Serotonin

Serotonin controls various processes in the body via specific transporters and receptors. Serotonin is found in the central nervous system (CNS), gastrointestinal tract, cardiovascular system, blood and bones. In the central nervous system, serotonin modulates the body’s attention, behavior and thermoregulation. In the peripheral nervous system, serotonin is mainly formed by enterochromaffin cells of the intestine and is involved in the regulation of intestinal totality, vasoconstriction and bronchoconstriction. In addition, serotonin is an important factor in the blood clotting of platelets.

The effect of serotonin unfolds above all as a messenger by mediating the excitation of one nerve cell by simulating the postsynaptic receptors (5-HT1A, 5-HT2A, etc.) of the next nerve cell.

Influence of medication

Individual drugs can influence this regulation of serotonin in different ways and with different strengths. In addition to partially desired effects, this can also lead to undesirable effects. In particular, if different medications intervene in this control via different mechanisms at the same time, there may be an increased supply of the messenger substance serotonin (5-hydroxytryptamine) in the body.

Medicines that typically affect the messenger serotonin include certain antidepressants, such as the serotonin reuptake inhibitor (SSRI) group. These block the reuptake of serotonin in the presynaptic nerve cell and increase the serotonin concentration in the synaptic cleft.

But there are also other influences. Sumatriptan, fentanyl, among others, directly stimulate the serotonin receptor or, like lithium, can directly increase the sensitivity of the receptor. In addition, substances such as fenfluramine, mirtazapine and others can increase the formation of sertonin or reduce the breakdown such as moclobemide and selegiline and others.

Symptoms of overstimulation

Clinical signs that indicate an excess supply of serotonin include neuromuscular (e.g. tremor, myoclonus, increased reflexes), autonomic (e.g. fever, sweating, tachycardia, hypertension, vomiting, diarrhea) and psychiatric symptoms (e.g. restlessness, akathisia or delirium) ). In rare cases, serotonergic overstimulation can trigger a potentially life-threatening serotonin syndrome that can occur within hours or a few days after the start of the drug combination or after an increase in dose. Defined criteria such as the Hunter or Sternbach criteria can be used for the diagnosis. In the case of serotonin syndrome, the triggering medication must be stopped.